Health officials have confirmed 21 cases of fungal meningitis in Indiana, including one death, according to an Oct. 11 Indiana State Department of Health news release. The deceased person was not an Indiana resident, but received the contaminated medication injection in Indiana. Case counts for each state are based on where the injections occurred, not where the person lived, according to Centers for Disease Control and Prevention rules.
ISDH officials continue to be in close contact with health care providers across the state to provide guidance and investigate potential cases. Eleven states are now involved in the multistate outbreak of fungal meningitis from three lots of contaminated methylprednisolone acetate (80mg/ml) prepared by the New England Compounding Center, Framingham, Mass. All of this product has been voluntarily recalled.
There are 1,568 people in Indiana who have been exposed to the contaminated medication through an epidural or joint injection.
“All exposed patients in Indiana have been contacted by their health care providers,” said state Health Commissioner Gregory Larkin, M.D. “It is important to remember that fungal meningitis is not contagious as it is not transmitted from person to person.”
Only people who have received an injection with the three lot numbers are known to be at risk. Patients who have received a steroid injection since May 21 and are experiencing symptoms, such as a new or worsening headache, fever, neck stiffness or pain, redness or swelling at the injection site, should immediately contact their physicians to receive further evaluation.
To learn more about fungal meningitis, persons may visit the CDC Web site at www.cdc.gov/meningitis/fungal.html.